Every Parkie has to go though the process of finding what drug cocktail works best for them. Maybe it’s a Dopamine agonist, with or without Sinemet. Then again it could the Neupro patch slapped your arm combined with Deep Brain Stimulation surgery. Or maybe brain surgery creeps you out, but the thought of Duopa, a continuous Carbidopa and Levodopa gel being pumped into your small intestine sounds like a better fit for your life. Then right when you find the perfect cocktail for your individual Parkinson’s symptoms, it works for a while and then, (spoiler alert) just like a degenerative neurological diva… your disease progresses and what worked for you in the past is not cutting it anymore.
If you have been following me on any social media platforms this last week, you would see that I was trying to adjust my Parkinson’s cocktail when I started having a side effect from my Amantadine. The purple fish-net print on my legs was interesting and a good conversation starter, but did nothing for my self-esteem. So while working with my Movement Disorder team, which a huge part of my PD Wolfpack, we decided to try the new drug Rytary, which was a combination of an immediate and extended release Carbidopa and Levodopa. The big catch with this medication is finding the right conversion from your current medication to the new dosing of Rytary, which can take a while to get perfect… the best amount of symptom control with as few side effects as possible.
How did it go you ask? Well the first day, I had Dyskinesia so bad, I couldn’t sit still. Which was sign of being over medicated. So my team decided to lower the dose. Then the next day, I had about 90 minutes of “on” time ALL DAY! At this point, I was feeling beat down although it was an enlightening moment. My head was filled with thoughts like, “How did people handle PD before Sinemet? I see why Parkies can start to become reclusive… it’s hard to even leave the house feeling this bad. I don’t know how I could work my job, let alone do daily errands. I hope that Fro Yo gives me some relief.”
Now today was the 3rd day on Rytary, I was faced with a body I couldn’t rely on. Each hour, my symptoms were different. Then the anxiety started to kick in and I felt like I was going to have a panic attack. I made the choice to go back to my old drug regimen and write Rytary off as not a good fit for me. But that doesn’t meant that it is not a medication that many have benefited from.
I love all my readers and appreciate the support during this challenging time, but one consistent theme that kept coming up, was other Parkies choosing not to try Rytary out of fear that they will have the same side effects that I experienced. Although I can absolutely relate to having the comfort of sharing experiences to help make educated choices for your treatment. Our fear can’t stop us from being our own little guinea pigs and checking out all options to maintain a good quality of life. What medication work wonders for me, might make others worse. This is due to the fact that we are all like snowflakes, there are no two Parkies alike. We all are made up of our own unique brain chemicals and bodies, so why would we think that medications would respond the same way they do in another person? Just like most medications out on the market, some are hit and miss. So my belief is to educate yourself on treatment options available for Parkinson’s disease and then bring your ideas to your Movement Disorder Specialist. This will allow you to work as a team to find the drug cocktail that is the best for you… and you’re becoming an advocate for yourself, not just a victim.